Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Suddenly lost hearing without pain or injury. MRI showed clear. What am I suffering from?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Hello. 6 weeks ago I suddenly lost hearing (completely) in my left ear over the course of 4 hours. There was no injury, no pop, no pain or anything...just gradual ringnng that turned into complete loss over those 4 hours. I went to the doctor the next morning and he immediately put me on oral steroids - prednisone(sp?), and advised me to get an MRI. I did so and that looked fine - no tumor. I next saw an ENT who explained that I did the right thing by getting on steroids so quickly and that this could be a middle ear virus, and that the cause of such sudden hearing loss is truly unknown...time will tell but that 30% of patients don't get their hearing back! He then decided to try anti-vitals for a week. I have had several hearing tests since (even using an app on my iPhone which is pretty interesting) and have gained 5-10% back, but the ringing has been constant still all day and night. Last week the ENT tried a steroid injection through the eardrum which I think may have even made things worse for a day or two, but I seem to be back around where I was. At this point I am just waiting to see if things improve over time. Can you suggest anything else? It's very frustrating when the hearing can go away so quickly but supposedly could take months and months IF it ever comes back. Thank you...
Posted Sun, 6 Jan 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 32 minutes later

Thanks for the query

After going through your history, I do feel you could be suffering from an inner ear condition known as sudden sensori-neural hearing loss. The exact cause of it is not known, but thought to be due to either a viral infection of the inner ear or reduced blood supply to inner ear structures secondary to hypertension and narrowing of the minute blood vessels.

The sooner the treatment is started, the better is the result. Along with oral steroids you can also start on betahistine (a peripheral vasodilator) which can reduce the episodes of dizziness, tinnitus and improve the hearing as well. Along with the above medicines a vitamin B-complex is also recommended to rejuvenate the weakened nerves.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Suddenly lost hearing without pain or injury. MRI showed clear. What am I suffering from? 1 hour later
Thank you for that doctor. What you are saying is basically what other docs have said as well, with the exception of the betahistine. How would I go about getting that to try...ask my ENT for a prescription? Also is the reduction in dizziness/tinnitus only temporary while using the medicine or does it actually help by providing permanent benefits? XXXXXXX
Answered by Dr. Naveen Kumar 3 hours later

Thanks for writing back

Betahistine is a peripheral vasodilator. It helps in improving the micro-circulation in the inner ear, thus reducing tinnitus and enhancing the hearing. In condition like yours, all the three medicines such as steroids, betahistine and vitamin B-complex has to be started simultaneously to facilitate early recovery. Betahistine has to be taken thrice daily for at least two months followed by gentle tapering of the dosage and stopping of the drug. You will require a prescription from your doctor to buy the medicine.

Sudden sensori-neural hearing loss is a condition which is self-limiting and recovers by itself even without medicines. But, the above three medicines are generally prescribed in order to facilitate early recovery from this problem and reduce the complications if any.

I wish you speedy recovery.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Suddenly lost hearing without pain or injury. MRI showed clear. What am I suffering from? 5 days later
Hello again doctor - well I suggested the Betahistine to my ENT, who was not familiar with it, but did a little research. Since he has not recommended it before, he seemed hesitant to write a prescription for me. Since I have already tried both the oral and injected steroids without the Betahistine at the same time, do you think it would even still be worthwhile to try the Betahistine on its own at this point?

In my own online research it seems like the common approach at this point is to wait and give the ear time to magically fix itself. I can't stand that idea - of doing nothing and simply hoping. (I am hopeful in that your note above also seems to indicate that I could expect a recovery over time).I am taking zinc, vitamin B, a "hearing heath" multi-vitamin, fish oil, and CoQ10. Is there anything else you might suggest to do or try?

Thank you - XXXXXXX
Answered by Dr. Naveen Kumar 10 hours later

Welcome back

Even though the sudden sensorineural hearing loss resolves completely in most of the cases; medicines are prescribed for effective and early recovery.

The normal protocol followed is:
1. A course of oral steroid - to reduce any inflammation around the cochlear and auditory nerves.
2. A vasodilator such as pentoxifylline or betahistine - this helps in improving the micro-circulation surrounding the nerves, hence reducing the tinnitus and faster recovery from hearing loss.
3. A Vitamin B-complex - for the nourishment of the nerves.
4. Hyperbaric oxygen.
5. Complete bed rest for couple of days following sudden hearing loss.
6. Daily audiological assessment to note any improvement in hearing.

Please check the following references:
As it is more than 6-7 weeks since you had this problem and also your doctor is refusing to give a prescription for betahistine (to treat tinnitus), it is better to wait and watch for few more weeks.

I wish you good health.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor